Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Taking 50 mg zoloft for mild anxiety and depression. Is it safe to try for pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I am currently taking 50 mg of generic zoloft for mild anxiety and depression. This medicine has helped me a lot. My husband and I are currently trying to get pregnant, and I have been continuing my medicine. I didn't even think ask my doctor if this was OK. I will be able to test for pregnancy in about a week (I am currently 4 days past ovulation) and am wondering if I should continue to take my meds. In your opinion, is zoloft safe during pregnancy or will my doctor suggest that I quit taking it?
Posted Sun, 18 Nov 2012 in Women's Health
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing to us.

A decision to use antidepressants like zoloft during pregnancy is based on the balance between risks and benefits.

Overall, the risk of birth defects and other problems in the baby after using zoloft during pregnancy is low.

It is considered among the safe antidepressants in pregnancy.

Mild depression can be managed with psychotherapy, including counseling or other therapies.
If your depression is severe or you have a recent history of depression, the risk of relapse might be greater than the risks associated with antidepressants.

The risks and benefits of taking medication during pregnancy must be weighed carefully. This can be done best by your psychiatrist.

With use of antidepressants throughout pregnancy or during the last trimester, your baby might experience temporary discontinuation symptoms such as jitters or irritability at birth.
Also some studies have shown lung problems like persistent pulmonary hypertension as well as heart defects in the newborn of mothers using zoloft.
However these side effects are not yet 100% proved.

Besides there are many emotional problems associated in pregnancy due to fluctuating hormones. Stopping your antidepressant might precipitate depression attacks and emotional liability.

So do not stop the medication abruptly.
If required, the dose has to be tapered gradually and then stopped completely to avoid sudden withdrawal symptoms like fever, chills, fatigue, nausea , irritability and anxiety.
Consult your psychiatrist for evaluation of your severity of depression. If he feels you can do well without the drug, the best would be to avoid it.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor